Alert archive / Kansas / High Wind Watches in 2025
High Wind Watch 3, NWS Dodge City, KS
NWS Dodge City, KS issued this high wind watch at Mar 17, 2025, 2:34 AM CDT for 27 counties in Kansas. It took effect at Mar 18, 2025, 7:00 PM CDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 17, 2025, 2:34 AM CDT (07:34 UTC)
- In effect from
- Mar 18, 2025, 7:00 PM CDT
- Expired
- Mar 17, 2025, 11:58 PM CDT
- In force
- Issued by
- NWS Dodge City, KS
All 27 counties
Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stafford County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 22 km from the middle of the area, began a volume at 07:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 7.6 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3544 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
250 WWUS73 KDDC 170734 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 134 AM MDT Mon Mar 17 2025 KSZ061>066-074>081-084>090-180000- /O.NEW.KDDC.HW.A.0003.250319T0000Z-250320T0000Z/ Hamilton-Kearny-Finney-Hodgeman-Pawnee-Stafford-Stanton-Grant- Haskell-Gray-Ford-Edwards-Kiowa-Pratt-Morton-Stevens-Seward-Meade- Clark-Comanche-Barber- Including the cities of St. John, Pratt, Plains City, Lake Coldwater, Protection, Syracuse, Macksville, Cimarron, Hanston, Ulysses, Coldwater, Sublette, Montezuma, Satanta, Deerfield, Lewis, Lakin, Larned, Kiowa, Medicine Lodge, Jetmore, Kinsley, Elkhart, Ashland, Stafford, Haviland, Dodge City, Greensburg, Liberal, Johnson City, Hugoton, Meade, Fowler, Garden City, and Minneola 134 AM MDT Mon Mar 17 2025 /234 AM CDT Mon Mar 17 2025/ ...HIGH WIND WATCH IN EFFECT FROM TUESDAY EVENING THROUGH WEDNESDAY AFTERNOON... * WHAT...Northwest winds 35 to 45 mph with gusts up to 70 mph possible. * WHERE...Portions of south central and southwest Kansas. * WHEN...From Tuesday evening through Wednesday afternoon. * IMPACTS...Damaging winds could blow down trees and power lines. Power outages are possible. Travel could be difficult, especially for high profile vehicles. Widespread blowing dust or snow may reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates. && $$ TURNER
3 follow-up statements
204 WWUS73 KDDC 171847 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 147 PM CDT Mon Mar 17 2025 KSZ030-031-043>046-180700- /O.EXA.KDDC.HW.A.0003.250319T0000Z-250320T0000Z/ Trego-Ellis-Scott-Lane-Ness-Rush- Including the cities of Dighton, Scott State Lake, Hays, La Crosse, Wakeeney, Scott City, Ness City, and Pfeifer 147 PM CDT Mon Mar 17 2025 ...HIGH WIND WATCH IN EFFECT FROM TUESDAY EVENING THROUGH WEDNESDAY EVENING... * WHAT...Northwest winds 35 to 45 mph with gusts up to 65 mph possible. * WHERE...Ellis, Rush, Lane, Ness, Scott, and Trego Counties. * WHEN...From Tuesday evening through Wednesday evening. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates. && $$ KSZ061>066-074>081-084>090-180700- /O.CON.KDDC.HW.A.0003.250319T0000Z-250320T0000Z/ Hamilton-Kearny-Finney-Hodgeman-Pawnee-Stafford-Stanton-Grant- Haskell-Gray-Ford-Edwards-Kiowa-Pratt-Morton-Stevens-Seward-Meade- Clark-Comanche-Barber- Including the cities of Macksville, Johnson City, Lakin, Ulysses, Montezuma, Lake Coldwater, Sublette, St. John, Meade, Stafford, Haviland, Minneola, Dodge City, Hanston, Jetmore, Larned, Pratt, Fowler, Deerfield, Garden City, Cimarron, Elkhart, Kiowa, Hugoton, Plains City, Protection, Lewis, Greensburg, Coldwater, Medicine Lodge, Liberal, Ashland, Syracuse, Kinsley, and Satanta 1247 PM MDT Mon Mar 17 2025 /147 PM CDT Mon Mar 17 2025/ ...HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY EVENING THROUGH WEDNESDAY AFTERNOON... * WHAT...Northwest winds 35 to 45 mph with gusts up to 65 mph possible. * WHERE...Portions of south central and southwest Kansas. * WHEN...From Tuesday evening through Wednesday afternoon. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates. && $$ KBJ
174 WWUS73 KDDC 172249 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 549 PM CDT Mon Mar 17 2025 KSZ030-031-043>046-061>066-074>081-084>090-181100- /O.CON.KDDC.HW.A.0003.250319T0000Z-250320T0000Z/ Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- Including the cities of Elkhart, Montezuma, Medicine Lodge, Larned, Liberal, Fowler, Hays, Ness City, Sublette, Minneola, Stafford, Ulysses, Lake Coldwater, Hugoton, Kiowa, La Crosse, Lakin, Dodge City, Lewis, Ashland, St. John, Deerfield, Haviland, Meade, Garden City, Macksville, Scott City, Pfeifer, Dighton, Pratt, Jetmore, Wakeeney, Syracuse, Scott State Lake, Johnson City, Coldwater, Greensburg, Hanston, Plains City, Cimarron, Protection, Kinsley, and Satanta 549 PM CDT Mon Mar 17 2025 /449 PM MDT Mon Mar 17 2025/ ...HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY EVENING THROUGH WEDNESDAY EVENING... * WHAT...Northwest winds 35 to 45 mph with gusts up to 65 mph possible. * WHERE...Portions of central, south central, southwest, and west central Kansas. * WHEN...From Tuesday evening through Wednesday evening. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates. && $$ FINCH
504 WWUS73 KDDC 180458 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS Issued by National Weather Service Goodland KS 1158 PM CDT Mon Mar 17 2025 KSZ030-031-043>046-061>066-074>081-084>090-181700- /O.UPG.KDDC.HW.A.0003.250319T0000Z-250320T0000Z/ /O.NEW.KDDC.HW.W.0003.250319T0000Z-250320T0000Z/ Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- Including the cities of Pratt, Coldwater, Minneola, Scott State Lake, Larned, Medicine Lodge, Lewis, Liberal, Hanston, Syracuse, Hugoton, St. John, Montezuma, Kinsley, Sublette, Wakeeney, Macksville, Protection, Ashland, Hays, La Crosse, Dodge City, Elkhart, Cimarron, Pfeifer, Stafford, Haviland, Dighton, Meade, Lakin, Johnson City, Garden City, Fowler, Lake Coldwater, Kiowa, Ness City, Ulysses, Greensburg, Plains City, Jetmore, Scott City, Deerfield, and Satanta 1158 PM CDT Mon Mar 17 2025 /1058 PM MDT Mon Mar 17 2025/ ...HIGH WIND WARNING IN EFFECT FROM 7 PM CDT /6 PM MDT/ TUESDAY TO 7 PM CDT /6 PM MDT/ WEDNESDAY... * WHAT...Northwest winds 35 to 45 mph with gusts up to 70 mph expected. * WHERE...Portions of central, south central, southwest, and west central Kansas. * WHEN...From 7 PM CDT /6 PM MDT/ Tuesday to 7 PM CDT /6 PM MDT/ Wednesday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Blowing snow or dust will reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ Vincent
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this high wind watch went out at Mar 17, 2:00 AM CDT, 34 minutes earlier. Its key messages:
- Increasing wildfire danger Monday and Tuesday afternoons, with unseasonably warm afternoon temperatures and elevated to strong southwest winds.
- An intense storm system will bring accumulating wet snow and intense north winds, Tuesday night and early Wednesday. Near blizzard conditions are most likely along and north of K-96 early Wednesday.
- Dramatically colder with intense, potentially damaging, northwest winds Wednesday. High wind warnings will be required.
Area forecast discussion, Mar 17, 2:00 AM CDT, 34 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 200 AM CDT Mon Mar 17 2025 ...Updated Discussion... .KEY MESSAGES... - Increasing wildfire danger Monday and Tuesday afternoons, with unseasonably warm afternoon temperatures and elevated to strong southwest winds. - An intense storm system will bring accumulating wet snow and intense north winds, Tuesday night and early Wednesday. Near blizzard conditions are most likely along and north of K-96 early Wednesday. - Dramatically colder with intense, potentially damaging, northwest winds Wednesday. High wind warnings will be required. && .DISCUSSION... Issued at 200 AM CDT Mon Mar 17 2025 Quiet across southwest Kansas tonight, as midlevel flow is in the process of becoming more zonal. Temperatures will be primarily in the 30s at sunrise. A dramatic, impressive warmup is expected Monday, as all guidance warms 850 mb temperatures +10 to +12C over Sunday. With the added assistance of SWly downslope over dry soils, afternoon temperatures will easily soar into the lower 80s. The record highs at GCK/DDC for March 17th are 86; the expectation is for these to remain safe, but only by a few degrees. Just based on full insolation in a very warm, dry well mixed boundary layer, southwest winds will be elevated Monday afternoon, averaging 15-25 mph. Winds aloft and pressure gradients do not support any stronger winds than that. The strongest SWly wind gusts will be adjacent to Oklahoma, but even here, gusts should be confined to the 30-35 mph range. Given a much warmer atmosphere, Monday night and Tuesday morning will be much milder, holding in the 40s and 50s through sunrise. Sharp progressive shortwave trough centered near Grand Canyon, Arizona 7 am Tuesday, will be centered near the Four Corners at noon, and I-25 at 7 pm Tuesday. Strong lee cyclogenesis will result, with NAM/ECMWF in excellent agreement placing a 988 mb surface cyclone directly over SW KS by evening. With 850 mb temperatures remaining in the 18-21C range, and with westerly downslope compression persisting, afternoon temperatures will again soar into the 80s in a dry well mixed environment. Wind forecast Tuesday is much more problematic. NBM guidance is very strong with winds, especially southwest zones, suggesting a high wind warning will be required. MET/MAV MOS guidance is much more subdued, given the proximity of the deepening surface low over SW KS. Kept the strong NBM wind grids across the southwest zones Tuesday, and included areas of blowing dust for these same areas, but the wind forecast for Tuesday may very well be overdone, at least in Kansas. Intense winds will certainly not be very far away, in southeast Colorado/panhandles, so will need to watch the southwest counties closely for high wind watch issuance. Strong shortwave strengthens further into a closed midlevel cyclone, and takes on a negative tilt, as it ejects across SW KS Tuesday night. Associated surface low will be near Wichita by evening, allowing the cold front to scream southeast. Given the progged storm track, the negative tilt, and the dynamic intensification of the cyclone as it ejects across Kansas, the surface wind response Tuesday night will be nothing less than impressive. The cold front will also be encountering an unseasonably mild/mixed boundary layer upon its arrival, further increasing gust/dust potential. 00z MOS guidance forecasts sustained northwest winds of 35-40 mph overnight into Wednesday morning, and global models continue to depict 850 mb winds (2k ft AGL) as high as 70 mph. Nocturnal timing should help keep some of the momentum above the boundary layer, but widespread snow may help drag stronger gusts to the ground. At any rate, followed the strongest wind guidance available Tuesday night into Wednesday, the 90-95%ile of the NBM, and high wind warnings are expected to be required where no winter weather headlines are in effect. Models also remain consistent on a potent deformation zone of wet snow spreading over most of SW KS early Wednesday. Initial precipitation Tuesday evening will be rain, but a rapid phase change to wet snow will accompany the intense cold front passage. Snow amounts, in themselves, are not expected to be impressive. Highly progressive nature of the system will reduce residency time for accumulation, and warm ground temperatures from a very warm Monday and Tuesday will work strongly against snow sticking to paved surfaces. Still, with such intense forcing and associated snowfall rates, and the nocturnal timing to avoid the March solar angle, rapid accumulation on at least grassy/elevated surfaces is expected. Accumulation algorithms from the various models suggest a general 2-4 inch snowfall, heaviest favoring northern zones, Tuesday night and early Wednesday. However, much of this snowfall will melt on contact with warm surfaces, so confidence on actually achieving these amounts is uncertain (maybe just on elevated surfaces). But the amounts really don't matter. The key message is our high confidence of extremely poor to dangerous travel and near zero visibility while the snow is falling/blowing, especially north of K-96, regardless of precise snow amounts. The winter storm watch is well warranted and well placed with the expected combination of wet snow and intense wind, with no changes planned on this update per collaboration with WPC. Winter storm severity index already at moderate levels, based on the expected blowing snow (not snow amounts). Based on the visibility threshold, blizzard warnings will likely be required early Wednesday, especially north and east of Dodge City. Forecast challenge going forward will be determining the placement of blizzard warnings and high wind warnings (where it snows and where it doesn't). Dramatically colder Wednesday with intense/damaging northwest winds. The highest concern for the strongest/potentially damaging wind is early through midday Wednesday, immediately behind the ejecting cyclone. 00z GFS forecast for 7 am Wednesday at DDC highlights 850 mb winds of 60 kts/70 mph, and a boundary layer average wind near 50 mph. High wind criteria gusts of 60-70 mph are expected for several hours morning through midday Wednesday (especially just after sunrise), before gradually diminishing through the afternoon. Needless to say, wind grids will follow the 90-95%ile of the NBM. Also lowered Wednesday's temperatures into the 40s, given impressive cold advection. A hard freeze well down into the 20s is expected Thursday morning. Very rapid improvements are expected Thursday, as broad ridging quickly replaces the exiting cyclone, and southerly return flow sends temperatures right back to the 60s (minus any effects from melting snow cover). Another strong, progressive shortwave will race across SW KS Friday, but with so much on the short term plate, just accepted the dry NBM for this system for now. Precipitation potential from the Friday shortwave looks very limited. && .AVIATION /06Z TAFS THROUGH 06Z TUESDAY/... Issued at 1100 PM CDT Sun Mar 16 2025 VFR/SKC will continue through this TAF period, with limited scattered cirrus. Winds will be light, mainly with a south or southwest component. South to southwest winds will increase modestly at all airports Monday afternoon, gusting 25-27 kts. && .FIRE WEATHER... Issued at 226 PM CDT Sun Mar 16 2025 Fire weather for Monday and Tuesday across southwest Kansas. Highest fire danger on Monday will be confined primariliy along and south of highway 50 as winds pick up in the afternoon out of the southwest to 20-30 mph with higher gusts and humidity values fall to 10%. Tuesday all of southwest Kansas will be in a critical fire weather danger as winds will howl out of the southwest 25-35 mph with gusts around 50 mph. Humidity values will fall to around 10%. && .DDC WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Monday afternoon through Monday evening for KSZ030-031-043>046-061>066-079. Fire Weather Watch from Tuesday afternoon through Tuesday evening for KSZ030-031-043>046-061>066-074>081-084>090. Winter Storm Watch from late Tuesday night through Wednesday afternoon for KSZ030-031-043>046. Red Flag Warning from 1 PM to 8 PM CDT Monday for KSZ074>078- 080-081-084>090. && DISCUSSION...Turner AVIATION...Turner FIRE WEATHER...Tatro
Hazardous weather outlook, Mar 17, 2:23 AM CDT, 11 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 223 AM CDT Mon Mar 17 2025 KSZ030-031-043>046-061>066-074>081-084>090-180730- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 223 AM CDT Mon Mar 17 2025 /123 AM MDT Mon Mar 17 2025/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Monday. A red flag warning is in effect for southern portions of southwest Kansas. Wildfire danger will increase Monday afternoon, with unseasonably warm afternoon temperatures and elevated southwest winds. .DAYS TWO THROUGH SEVEN...Tuesday through Saturday. Wildfire danger will continue Tuesday, with a continuation of unseasonably warm afternoon temperatures and elevated to strong southwest winds. A winter storm will bring several hours of wet snow and intense north winds Tuesday night through early Wednesday. Near blizzard conditions are expected, especially north of K-96. Intense to damaging northwest winds will continue morning and midday Wednesday, with gusts of 60 to 70 mph likely. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected.
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 3:02 AM CDT | Red Flag Warning | DDC | Barber, Clark, Comanche, Edwards, Ellis, Finney and 21 more | 42 hr |
Nearby
High Wind Watches in Kansas, 2025Every high wind watch in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.